Supplements with Known Safety Issues
Over the years, many supplements have been associated with severe adverse events, leading to deaths or serious life-threatening complications. These supplements are occasionally removed from the market by FDA but may be available in other countries. In retrospective analyses, it is nearly impossible to prove that an agent caused an adverse event. However, FDA is responsible for investigating and determining causality or risks in these situations. Many commonly used supplements are associated with serious adverse reactions (e.g., kava kava [Piper methysticum] and ma huang [Ephedra]).[183,184,185] As pharmacists, we are very aware that any drug can cause an untoward reaction and lead to serious complications. Supplements should be viewed similarly. While the window of safety may be quite wide for many dietary supplements, many of these compounds have true pharmacologic activities that may cause harm or provide valuable benefits. Only through diligent reporting efforts will these harmful and beneficial effects be realized.
Am J Health Syst Pharm. 2007;64(5):467-480. © 2007 American Society of Health-System Pharmacists
Cite this: Dietary Supplements in Patients With Cancer: Risks and Key Concepts, Part 2 - Medscape - Mar 01, 2007.